Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 20, NWS Raleigh, NC

June 16, 2003Anson County, Montgomery County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 16, 2003, 8:03 PM EDT for Anson County, Montgomery County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2003, 8:03 PM EDT (00:03 UTC)
Expired
Jun 16, 2003, 11:00 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Anson County, NC, Montgomery County, NC

The radar

The Raleigh/Durham radar (KRAX), 149 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 170005
FFWRAH
NCC007-123-170303-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
803 PM EDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANSON COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHWEST MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1100 PM EDT

* AT 800 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED     
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORTHWEST ANSON COUNTY AND 
  OVER SOUTHWEST MONTGOMERY COUNTY OF THE WARNED AREA.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA.

THUNDERSTORMS ARE EXPECTED TO MERGE OVER ANSON COUNTY AND PRODUCE 
FLASH FLOODING AS THEY REMAIN NEARLY STATIONARY THROUGH 930 PM. 
RAINFALL IN EXCESS OF 3 INCHES CAN BE EXPECTED. 

IN ADDITION... REDEVELOPMENT OF THUNDERSTORMS OVER SOUTHWEST
MONTGOMERY WILL CREATE ADDITIONAL FLOODING.

REMEMBER NEVER DRIVE THROUGH FLOOD WATERS OR THROUGH WATER OF 
UNKNOWN DEPTH. 

$$

LAT...LON 3493 8034 3480 8018 3505 7984 3531 7996

PWB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:10 PM EDT, 5 hours 53 minutes earlier.

Area forecast discussion, Jun 16, 2:10 PM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EDT MON JUN 16 2003

SLOW MOVING COLD FRONT NOW DRIFTING INTO THE NORTHEAST PART OF
CENTRAL NC SHOULD CONTINUE SLOWLY SOUTHWEST THE NEXT 12 HOURS AND
STALL ALONG THE SOUTHERN TIER OF THE RAH CWA BY DAYBREAK TUE.
MODELS ARE PRETTY MUCH TOGETHER SHOWING A COUPLET OF LOW LEVEL
CONVERGE AND UPPER LEVEL DIVERGENCE RESULTING IN A MAXIMA OF
MIDLEVEL UPWARD VERTICAL MOTION THROUGH TONIGHT OVER CENTRAL NC.
PRECIPITABLE WATER AVERAGES ABOUT 2 INCHES OVER THE AREA LEADING TO
THE POTENTIAL OF HEAVY RAIN WITH THE CONDITIONALLY UNSTABLE
ENVIRONMENT ABOVE THE SURFACE BASED STABLE LAYER.

THE CURRENT FLOOD WATCH FOR THE WESTERN 2/3RDS OF THE RAH CWA WILL
REMAIN AND BE EXTENDED THROUGH 6 AM TUESDAY.  MOST AREAS ARE LIKELY
TO HAVE QPF IN THE 0.5 TO 1.5 RANGE THROUGH TUESDAY...BUT CONCERN IS
FOR LOCALIZED AREAS RECEIVING REPETITIVE SHOWERS AND THUNDERSTORMS
AND LOCALIZED RAINFALL AMOUNTS OF 2 TO 4 INCHES OR MORE IN LESS THAN
6 HOURS.

THE ADVECTION OF LOWER SURFACE DEWPOINTS FROM THE NORTHEAST INTO THE
REGION ON TUESDAY SUGGEST DIABATIC COOLING AND UNSEASONABLY COOL
DAYTIME TEMPERATURES.  MAXIMUM TEMPERATURES WILL BE HELD AT OR
COOLER THAN GUIDANCE IN A COLD AIR DAMMING SCENARIO.

MODELS TRY TO LIFT THE FRONT BACK NORTH TUE NIGHT AND WEDNESDAY...
BUT IT MAY BE SLOWED IF A SUFFICIENT POOL OF COOLER AIR OCCURS OVER
THE PIEDMONT.  WITH THE PERSISTENT BOUNDARY AND IMPLIED LIFT WITH
SOUTHERLY FLOW...POPS WILL REMAIN AT OR ABOVE 50 PERCENT THROUGH
WEDNESDAY AND MAX TEMPERATURES COOLER THAN GUIDANCE IN THE PIEDMONT.

BY THURSDAY...SOUTHWESTERLY FLOW SHOULD RETURN.  THE AIRMASS REMAINS
MOIST AND AN APPROACHING FRONT AND TROUGH SHOULD DESTABILIZE
SUFFICIENTLY FOR SCATTERED SHOWERS AND TSTMS...MAINLY OF THE LATE
DAY VARIETY.  PREVIOUS FORECAST HIGHS OF MID TO UPPER 80S WILL BE
MAINTAINED. -RFG

FRI THROUGH MON: MODEL DIFFS REGARDING STRENGTH/SPEED OF DEPARTING
UPPER LOW NECESSITATES A CONSERVATIVE SOLUTION. LATEST GFS IS
TRENDING LESS CLOSED OFF & MAINTAINS AN UPPER WEAKNESS BACK TO OUR
SOUTHWEST FRI WITH THE SURFACE FRONT DROPPING SLOWLY TO THE SE. WILL
INCLUDE POPS SOUTHERN CWA THROUGH MIDDAY FRI. WILL KEEP THE WEEKEND
DRY/PC ALTHOUGH THE POTENTIAL EXISTS FOR THE BOUNDARY TO HANG UP
NEAR THE NC/SC BORDER. BEEFED UP CLOUDS MON BUT BASED ON HPC
GUIDANCE WILL WAIT TO INTRODUCE POPS. GRADUAL MODIFICATION OF
INCOMING AIR MASS WILL BRING TEMPS UP TO NEAR NORMAL BY SUN/MON.
-GIH

.RAH...FLOOD WATCH CONTINUED THROUGH TONIGHT FOR THE SANDHILLS AND
THE PIEDMONT...EXCEPT FAR NE.

GIH/RFG
Hazardous weather outlook, Jun 16, 5:51 AM EDT, 14 hours 12 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
551 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY
THIS AFTERNOON AND THIS EVENING. A FLOOD WATCH IS IN EFFECT FOR THE
PIEDMONT AND SANDHILL COUNTIES FOR THIS AFTERNOON AND THIS EVENING.
RAINFALL AMOUNTS OF AN INCH ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS
UP TO 3 INCHES NEAR THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...

A WET WEATHER PATTERN WILL EXIST OVER CENTRAL NORTH CAROLINA TUESDAY
THROUGH THURSDAY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED
TUESDAY THROUGH THURSDAY WITH LOCALLY HEAVY RAINFALL A CONCERN.
ADDITIONAL FLOOD WATCHES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WHILE STORM SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS ARE
HIGHLY ENCOURAGED TO REPORT ANY TYPE OF FLOODING OBSERVED IN THEIR
AREA OR REPORT ANY MEASURED RAINFALL AMOUNTS.

WSS

In the hours before

Special weather statement, Jun 16, 3:44 PM EDT, 4 hours 19 minutes before
NCZ024-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
344 PM EDT MON JUN 16 2003

...HEAVY RAIN WILL MOVE ACROSS ORANGE COUNTY THROUGH 445 PM EDT...

AT 344 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN JUST NORTHEAST OF SCHLEY...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE RAYS CREEK AND
LITTLE RIVER. MINOR FLOODING IS POSSIBLE NEAR THESE AREAS. THIS
STORM WILL PRODUCE VERY HEAVY RAIN. HEAVY RAINS MAY FLOOD
INTERSECTIONS...DITCHES AND UNDERPASSES. DO NOT ATTEMPT TO DRIVE
THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

THERE IS A FLOOD WATCH THROUGH TUESDAY MORNING.

BL
Local storm report, Jun 16, 4:42 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
442 PM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    BURLINGTON                NC   FLASH FLOODS
06/16/03   ALAMANCE                       FLASH FLOODING IN
                                          BURLINGTON DAMAGED SEVERAL
                                          HOMES
Local storm report, Jun 16, 5:08 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
508 PM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    10 NW CLINTON             NC   .75 INCH HAIL
06/16/03   SAMPSON                        DIME SIZED HAIL REPORTED
                                          BY LAW ENFORCEMENT NEAR
                                          PLAINVIEW.

DGS
Local storm report, Jun 16, 6:21 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
621 PM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    10 E NORWOOD              NC   FLASH FLOODS
06/16/03   MONTGOMERY                     SEVERAL REPORTS OF
                                          FLOODING ALONG NC-24 IN
                                          SOUTHERN MONTGOMERY COUNTY

PWB
Local storm report, Jun 16, 6:54 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
654 PM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    VASS                      NC   FLASH FLOODS
06/16/03   MOORE                          NUMEROUS REPORTS OF CREEKS
                                          FLOODING AND ROADS COVERED
                                          WITH WATER, INCLUDING
                                          HIGHWAY 15-501,
                                          VASS-CARTHAGE ROAD, AND
                                          ATKINS ROAD.

DGS
Local storm report, Jun 16, 7:23 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
723 PM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0659 PM    NORWOOD                   NC   FLASH FLOODS
06/16/03   STANLY                         STREAMS AND CREEKS OUT OF
                                          THEIR BANKS AROUND NORWOOD.
                                          SEVERAL ROADS FLOODED
                                          INCLUDING NC 24 AND 27
                                          SOUTH FROM NORWOOD

PWB

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:00 PM EDTFlash Flood WarningRAHCumberland3 hr
Jun 16, 8:35 PM EDTFlash Flood WarningRAHStanly3 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.